Pennsylvania, 2016

Damaging Winds and Lightning Strike in Pennsylvania, July 28, 2016

July 28, 2016 · NWS PHI · 3 events in 1 county or zone

A cold frontal boundary moved southward into the region. This led to the development of afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold frontal boundary moved southward into the region. This led to the development of afternoon showers and thunderstorms. Some of thunderstorms became severe with locally heavy rainfall as well. A considerable amount of cloud to ground lightning was present as well with the storms. Spectators and participants in the Democratic National Convention has to seek shelter for a time on the afternoon of the 28th. power was knocked out to thousands in Chester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 9:43 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 28, 9:43 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1043 AM EDT THU JUL 28 2016

.SYNOPSIS...
High pressure will be anchored to the north through Friday.
Meanwhile, a weak stationary front will be situated over the area
with a wave of low pressure expected to track along it. A weak
front will stall to our south and areas of low pressure will
develop along this front through the weekend and bring periods of
showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM ESTF Update...The Flash Flood Watch (FFA) now goes into
effect at 2 PM for E MD, DE, SE PA and S NJ. A rather diffuse WSW-
ENE oriented frontal boundary bisected the CWA this morning.
Dewpoints were in the 60s north of the front and 70s south of it.
Following strong heating and boundary layer destabilization
during peak heating, scattered showers and thunderstorms are
expected to develop this afternoon where the axis of greatest
moisture and instability will reside along and south of this old
boundary. These storms will like contain torrential downpours as
they develop in a moisture laden airmass where PWATS are forecast
to be 2.0-2.25 inches. There is a signal in the hi-res CAM
guidance (including the HRRR and NCAR ensembles) for locally
heavy rainfall that would exceed 3-h FFG this afternoon and early
evening in SE PA, S NJ and particularly across our Delmarva
zones.

The start time of the FFA for the tier of counties farther north
into Bucks Co., PA and central NJ is still 6 PM. We will monitor
the latest observations/mesoanalysis and model trends for
consideration if an expansion of the FFA is needed farther north
and west for tonight.

The Storm Prediction Center has included our Delmarva zones in a
slight risk and SE NJ, far SE PA in a marginal risk for severe
thunderstorms due to the expected instability (MLCAPE 1500-2000
J/kg) along with a moderately strong westerly mid-level flow.

Maximum temperatures should favor the lower 90s in our region.
Readings should not get out of the 80s in the elevated terrain of
the Poconos and northwestern New Jersey, and along the immediate
coast. Heat index values are expected to remain several degrees
below the excessive heat criterion for our northern counties and
just below the criteria for the urban corridor and for our
southern counties.

The synoptic wind should be light allowing local influences to
drive today's wind direction. Speeds should be mostly less than 10
mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Precipitable water values of 2.2 to 2.4 inches will overspread
our forecast area from the south for tonight. Conditions are
expected to remain unstable, especially across our southern
counties. Also, surface low pressure approaching from the west
will result in the development of a favorable low level wind
profile for organized convection tonight. The surface wind should
begin to favor the east to south quadrant late tonight, especially
on the coastal plain, while winds around 800 HPa will be from the
southwest.

The very high precipitable water values should result in heavy
rainfall in any organized convection. As a result, the Flash Flood
Watch remains in effect for southeastern Pennsylvania, central and
southern New Jersey, Delaware and northeastern Maryland.

The cloud cover and high humidity will keep temperatures from
falling below the 70s for tonight except in the Poconos and far
northern New Jersey.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
An area of low pres will ride alg the stalled front and bring
rain to the area on Fri. There is still some disagreement in the
mdls as to the extent of the rain and the locations of the
heaviest, with the GFS indicating most rain n and very little s
and the ECMWF having a more widespread event. For now, will just
carry high chc everywhere.

Mdls then clear things out Fri night into early Sat, so have
lowered pops and removed them for the first part of Sat.

Then there is more disagreement in the mdls into Sat as both mdls
develop precip again but the ECMWF is more widespread into early
Sun. However, by later Sun, both the GFS and ECMWF has another
good shot of precip over the area as another wave moves by alg the
front.

After Sun, the ECMWF is much drier through midweek, keeping most
of the period dry, while the GFS keeps Mon with a chc of precip
and diurnal stuff on Tue. The drier ECMWF soln is supported by the
CMC, so have leaned the fcst in that direction attm.

Temps look to be a bit cooler than we have had recently, with
temps not expected to hit 90 degrees in many areas thru the
extendd pd.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

There will be patchy MVFR/IFR ceiling and visibility restrictions
early this morning. Otherwise mainly VFR conditions are expected
for today. Scattered showers and thunderstorms are forecast to
develop for this afternoon, especially in areas to the west and
south of Philadelphia. We have not included their mention in any
of our TAFs due to the uncertainty regarding their coverage and
timing at this point.

Deteriorating conditions are anticipated for tonight as showers
and thunderstorms become more numerous in our region. The rain is
expected to become heavy at times.

A light and variable wind this morning may settle into the
southwest and south for this afternoon at less than 10 knots. A
light southerly flow this evening may begin to back toward the
southeast or east late tonight.

Outlook...
Fri through Sun...Shra/tsra will lower cigs/vsbys at times
Otherwise VFR expected. Moderate Confidence.

Mon...Mainly VFR. Moderate Confidence.

&&

.MARINE...
The wind direction is forecast to favor the SE for much of the
day, becoming more S late in the day and this evening. Winds
speeds will be light, around 10 knots. The winds will be variable
in some spots tonight but a general light SE wind is favored late
tonight.

Wave heights on our ocean waters will be 2 feet or less and waves
on Delaware bay should be 1 foot or less.

Scattered showers and thunderstorms are possible for this
afternoon with numerous showers and thunderstorms anticipated for
tonight.

Outlook...
Fri through Mon...There is a chance of marginal sca conds Fri
night into erly Sat, but confidence is low. Otherwise, no marine
headlines are anticipated thru the pd.

RIP CURRENTS...
There is a low risk for the development of dangerous rip currents
for today due to the relatively light wind and tranquil seas.

The probably risk for the development of dangerous rip currents
on Friday is also low.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 6 PM EDT this evening through Friday
     evening for PAZ105-106.
     Flash Flood Watch from 2 PM EDT this afternoon through Friday
     evening for PAZ070-071-101>104.
NJ...Flash Flood Watch from 6 PM EDT this evening through Friday
     evening for NJZ009-010-012>015.
     Flash Flood Watch from 2 PM EDT this afternoon through Friday
     evening for NJZ016>027.
DE...Flash Flood Watch from 2 PM EDT this afternoon through Friday
     evening for DEZ001>004.
MD...Flash Flood Watch from 2 PM EDT this afternoon through Friday
     evening for MDZ008-012-015-019-020.
MARINE...None.

&&

Synopsis...Nierenberg
Near Term...Iovino/Klein
Short Term...Iovino
Long Term...Nierenberg
Aviation...Iovino/Nierenberg
Marine...Iovino/Nierenberg/Klein
Hazardous weather outlook, Jul 28, 9:14 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1014 AM EDT THU JUL 28 2016

NJZ001-007-008-PAZ054-055-060>062-291415-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
1014 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
EXPECTED LATE TONIGHT INTO FRIDAY MORNING. THIS MAY BRING A
LOCALIZED FLASH FLOOD THREAT TO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
EXPECTED LATE TONIGHT INTO FRIDAY MORNING. THIS MAY BRING A
LOCALIZED FLASH FLOOD THREAT TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ070-071-101>104-
291415-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-
1014 AM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WITH THE HIGHEST RISK FROM PHILADELPHIA AND POINTS
SOUTH LATE TODAY INTO FRIDAY MORNING. THE MAIN CONCERN WOULD BE
STRONG TO DAMAGING STRAIGHT LINE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ009-010-012>015-PAZ105-106-291415-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-UPPER BUCKS-LOWER BUCKS-
1014 AM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WITH THE HIGHEST RISK FROM PHILADELPHIA AND POINTS
SOUTH LATE TODAY INTO FRIDAY MORNING. THE MAIN CONCERN WOULD BE
STRONG TO DAMAGING STRAIGHT LINE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-291415-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1014 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS LATE THIS AFTERNOON INTO FRIDAY MAY PRODUCE
LOCALLY STRONG WINDS, ESPECIALLY FROM LITTLE EGG INLET NEW JERSEY
ON SOUTHWARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOME THUNDERSTORMS LATE THIS AFTERNOON INTO FRIDAY MAY PRODUCE
LOCALLY STRONG WINDS, ESPECIALLY FROM LITTLE EGG INLET NEW JERSEY
ON SOUTHWARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 28, 11:50 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1250 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FUNNEL CLOUD     EASTON                  38.77N  76.08W
07/28/2016                   TALBOT             MD   911 CALL CENTER

            AT EASTON AIRPORT

&&

EVENT NUMBER PHI1601591

JBB

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Chester

When
July 28, 11:50 AM EST
Where
Chester County, 0.69 mi S of Modena
Property damage
$10
Reported by
Trained Spotter
Coordinates
39.960, -75.800

Lightning struck a house on Martingale Circle.

Thunderstorm Wind, Chester

When
July 28, 12:05 PM EST
Where
Chester County, 0.87 mi SW of Thorndale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.970, -75.740

Trees and power lines downed due to thunderstorm winds. Telegraph road blocked due to downed trees.

Thunderstorm Wind, Chester

When
July 28, 12:05 PM EST
Where
Chester County, 0.69 mi N of Embreeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.940, -75.730

A tree and some wires were taken down by thunderstorm winds on Stargazers road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640893, 640894, 640895.